Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 161, NWS Aberdeen, SD

August 18, 2017Big Stone County, Minnesota; Grant County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 18, 2017, 2:16 PM CDT for Big Stone County, Minnesota; Grant County, South Dakota. It was in force for 44 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2017, 2:16 PM CDT (19:16 UTC)
Expired
Aug 18, 2017, 3:00 PM CDT
In force
44 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Big Stone County, MN, Grant County, SD

The radar

The Aberdeen radar (KABR), 149 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 2:35 PM CDTHAIL 1Milbank, SDNO DAMAGE APPARENT AT TIME OF CALL.
Aug 18, 2:40 PM CDTHAIL 1.25Milbank, SDREPORT RELAYED THROUGH SOCIAL MEDIA.
Aug 18, 2:42 PM CDTHAIL 1.751 W Milbank, SDREPORT AND VIDEO RELAYED THROUGH SOCIAL MEDIA. HAIL BLANKETED THE ENTIRE U.S. HIGHWAY 12 ROADWAY.
Aug 18, 2:50 PM CDTTSTM WND GST 671 W Milbank, SDMOBILE MESONET INSTRUMENTS MEASURED THE STRONG WINDS.
Aug 18, 3:06 PM CDTHAIL 14 Ese Milbank, SDRADAR ESTIMATED TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2017-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2017-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-290 J/kg
Mixed-layer LCL
1289 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

038 
WUUS53 KABR 181916
SVRABR
MNC011-SDC051-182000-
/O.NEW.KABR.SV.W.0161.170818T1916Z-170818T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
216 PM CDT FRI AUG 18 2017

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Southern Big Stone County in west central Minnesota...
  Northeastern Grant County in northeastern South Dakota...

* Until 300 PM CDT

* At 216 PM CDT, a severe thunderstorm was located near Milbank,
  moving east at 15 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Milbank and Twin Brooks. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4527 9645 4510 9645 4519 9682 4530 9673
      4528 9643 4527 9643
TIME...MOT...LOC 1916Z 279DEG 15KT 4525 9669 

HAIL...1.00IN
WIND...<50MPH
 
$$

Serr
3 follow-up statements
122 
WWUS53 KABR 181926
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
226 PM CDT FRI AUG 18 2017

MNC011-SDC051-182000-
/O.CON.KABR.SV.W.0161.000000T0000Z-170818T2000Z/
Big Stone MN-Grant SD-
226 PM CDT FRI AUG 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR SOUTHERN BIG STONE AND NORTHEASTERN GRANT COUNTIES...

At 226 PM CDT, a severe thunderstorm was located over Milbank, moving
southeast at 15 mph.

HAZARD...Ping pong ball size hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Milbank and Twin Brooks. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4519 9680 4529 9669 4528 9650 4527 9643
      4527 9645 4510 9645
TIME...MOT...LOC 1926Z 304DEG 12KT 4522 9666 

HAIL...1.50IN
WIND...<50MPH
 
$$

Serr
324 
WWUS53 KABR 181929 CCA
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
229 PM CDT FRI AUG 18 2017

MNC011-SDC051-182000-
/O.COR.KABR.SV.W.0161.000000T0000Z-170818T2000Z/
Big Stone MN-Grant SD-
229 PM CDT FRI AUG 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR SOUTHERN BIG STONE AND NORTHEASTERN GRANT COUNTIES...

At 228 PM CDT, a severe thunderstorm was located over Milbank, moving
southeast at 15 mph.

HAZARD...Golf ball size hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Milbank and Twin Brooks. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 4519 9680 4529 9669 4528 9650 4527 9643
      4527 9645 4510 9645
TIME...MOT...LOC 1926Z 304DEG 12KT 4522 9666 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...<50MPH
 
$$

Serr
387 
WWUS53 KABR 181952
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
252 PM CDT FRI AUG 18 2017

MNC011-SDC051-182000-
/O.CON.KABR.SV.W.0161.000000T0000Z-170818T2000Z/
Big Stone MN-Grant SD-
252 PM CDT FRI AUG 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR SOUTHERN BIG STONE AND NORTHEASTERN GRANT COUNTIES...

At 252 PM CDT, a severe thunderstorm was located near Milbank, moving
east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Emergency management. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Milbank and Twin Brooks. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4519 9680 4529 9669 4528 9650 4527 9643
      4527 9645 4510 9645
TIME...MOT...LOC 1952Z 283DEG 18KT 4522 9657 

HAIL...1.00IN
WIND...60MPH
 
$$

Serr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 12:25 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 18, 12:25 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1225 PM CDT Fri Aug 18 2017

.UPDATE...
Issued at 1223 PM CDT Fri Aug 18 2017

See updated aviation discussion below.

UPDATE Issued at 1013 AM CDT Fri Aug 18 2017

Just a few showers currently occurring across the far northeastern
CWA at this time, with stronger activity to the north. Still looks
as though additional redevelopment is possible later this
afternoon, mainly east of Interstate 29. Will continue to monitor.
No changes made to winds or temperatures at this time.

&&

.SHORT TERM...(Today through Sunday Afternoon)
Issued at 415 AM CDT Fri Aug 18 2017

Continue to see isolated showers and storms across the CWA while a
larger coverage of precipitation is noted across ND closer to the
main vort max. Have been adjusting POPs the past couple hours to
account for radar trends. Actually had a mini heat burst here in
Aberdeen about an hour or so ago with an area of showers that moved
through.

For later today, will be watching fairly compact vort max/shortwave
as it drops southeast across the area. Low center moves right
across far northeast SD and west central MN. Fairly decent
coverage of showers and storms across ND right now with this
system and it's all moving southeast. CAM solutions show decent
areal coverage across the far northeast CWA today, so have
increased POPs accordingly. There is about 1000 J/KG MLCAPE to
work with, but no shear. Mid-level lapse rates are fairly healthy.
Interesting to note that some of the parameters associated with
landspouts or very weak tornadoes are showing up on the low end.
Given the nice vort moving through and associated surface
boundaries/wind shift, one cannot completely rule this out. May
mention this in the HWO.

Conditions quiet down tonight as surface high pressure quickly
passes through the area. By Saturday morning, this high is already
departing to the southeast, thus allowing for southerly winds and
much warmer air to move into the region. Still fairly good signals
for nice warming on Saturday, and will see highs in the 80s and 90s.
Fairly dry air will be moving into central SD as well, with RH
values dropping into the 20s and 30s. Does not appear to hit Red
Flag criteria though. Cool front will then drop south through the
area Saturday night, but looks to come through mostly dry. Slightly
cooler temperatures can be expected on Sunday.

.LONG TERM...(Sunday Evening through Thursday)
Issued at 415 AM CDT Fri Aug 18 2017

Will start out with zonal flow aloft, with a subtle wave embedded
within this flow moving across the region. At the surface we will
have a lee low to the west, with a stalled front across the South
Dakota/Nebraska state line, and low level easterlies. A low level
jet will set up over Nebraska/southeast South Dakota Sunday
night/early Monday morning resulting in elevated convection. There
is a second shortwave embedded within zonal flow aloft, and the
current timing brings its influence into the area Monday night.
Models again show the stalled front becoming the focus for
convection, though without the low level jet influence this time.
Tuesday, during the day, we see a shift to a northwest flow aloft
regime and dry conditions as surface high pressure moves from
Canada into the Western Lakes region, then continues southeast
through the end of the work week.

Temperatures should trend right around average for this time of
year.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1223 PM CDT Fri Aug 18 2017

For the most part, VFR conditions will prevail across the area
through midday Saturday. The exception will be across the far
eastern CWA this afternoon where shower and thunderstorm
development is possible. Brief periods of MVFR vsbys in rain will
be possible with any thunderstorms.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Parkin
SHORT TERM...TMT
LONG TERM...Connelly
AVIATION...Parkin
Hazardous weather outlook, Aug 18, 4:44 AM CDT, 9 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
444 AM CDT Fri Aug 18 2017

MNZ039-046-SDZ007-008-011-019>023-190945-
Traverse-Big Stone-Marshall-Roberts-Day-Clark-Codington-Grant-
Hamlin-Deuel-
444 AM CDT Fri Aug 18 2017

This Hazardous Weather Outlook is for portions of west central
Minnesota and northeast South Dakota.

.DAY ONE...Today and Tonight

Scattered showers and storms are expected across far northeast
South Dakota and west central Minnesota today. A few storms could
contain small hail and gusty winds. The atmosphere is such today
that a landspout or a very weak and small tornado is possible.
This would mainly be over extreme northeast South Dakota and on
into west central Minnesota.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

SDZ003>006-009-010-015>018-033>037-045-048-051-190945-
Corson-Campbell-McPherson-Brown-Walworth-Edmunds-Dewey-Potter-
Faulk-Spink-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
444 AM CDT Fri Aug 18 2017 /344 AM MDT Fri Aug 18 2017/

This Hazardous Weather Outlook is for portions of central South
Dakota, north central South Dakota, and northeast South Dakota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

TMT

In the hours before

Special weather statement, Aug 18, 2:14 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
214 PM CDT FRI AUG 18 2017

MNZ046-SDZ021-182000-
Big Stone MN-Grant SD-
214 PM CDT FRI AUG 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BIG STONE AND
NORTHEASTERN GRANT COUNTIES UNTIL 300 PM CDT...

At 213 PM CDT, Doppler radar was tracking a strong thunderstorm near
Milbank, moving east at 15 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Milbank, Ortonville, Big Stone City, Odessa and Twin Brooks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4522 9627 4525 9629 4525 9631 4526 9634
      4526 9641 4527 9643 4527 9645 4510 9645
      4520 9682 4532 9673 4529 9625
TIME...MOT...LOC 1913Z 279DEG 15KT 4525 9669

Serr

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:11 PM CDTSpecial Weather StatementABRPotter, Sully79 min
Aug 18, 2:14 PM CDTSpecial Weather StatementABRGrant46 min
Aug 18, 2:59 PM CDTSevere Thunderstorm WarningABRGrant46 min
Aug 18, 3:51 PM CDTSevere Thunderstorm WarningABRDeuel, Grant24 min
Aug 18, 4:18 PM CDTSpecial Weather StatementABRDeuel42 min
Aug 18, 4:24 PM CDTSevere Thunderstorm WarningABRDeuel51 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2017Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.